Alabama, 2006

Damaging Wind in Alabama, July 29, 2006

July 29, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 29, 2:28 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 29, 2:28 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT SAT JUL 29 2006

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
HATE TO ADMIT IT BUT THE GFS SEEMS TO BE DOING BETTER VERIFYING
THAN THE ETA. REALLY THOUGHT THE GFS WAS TOO WET AND TOO
COLD...BUT CURRENT RADAR AND TEMPERATURES DON/T LIE. YESTERDAY/S
12Z MET GUIDANCE FOR BHM HAD A HIGH OF 93 WITH A TWELVE HOUR POP
OF 31% COMPARED TO MAV GUIDANCE OF A HIGH OF 87 WITH A TWELVE HOUR
POP OF 81%. THE WRF HAS COME MORE IN LINE AND BOTH MODELS ARE IN
FAIR AGREEMENT.

TONIGHT...EXPECT LIKELY SHOWERS AND THUNDERSTORMS ALL ACROSS
CENTRAL ALABAMA AS THE SHORTWAVE TROUGH MOVES SOUTH ACROSS THE AREA.
AFTER SUNSET EXPECT THE THUNDER POTENTIAL TO DIMINISH BUT SHOWERS
COULD LINGER FOR A WHILE. DIDN/T MAKE MAY CHANGES TO OVERNIGHT
LOWS.

SUNDAY...THE UPPER LOW MOVES WESTWARD AND THE RAIN CHANCE WILL RANGE
FROM CHANCE NORTH TO LIKELY SOUTH. AFTERNOON HIGHS WILL GO BELOW
MET BUT AROUND /SOUTH/ AND ABOVE /NORTH/ MAV GUIDANCE.

MONDAY AND TUESDAY...BACK TO A REGULAR SUMMERTIME PATTER WITH A
CHANCE OF AFTERNOON AND ISOLATED EVENING SHOWERS AND
THUNDERSTORMS. DON/T SEE ANY CHANGES NEEDED FOR TEMPERATURES.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
WILL CONTINUE WITH A NORMAL SUMMERTIME PATTERN. STILL SEE A TROPICAL
TYPE FEATURE BUT GFS AND DGEX DIFFER ON THE SOLUTIONS. THE GFS NOW
TAKES IT AS A WAVE ACROSS FLORIDA AND THEN INTO THE GULF OF MEXICO.
DGEX ALSO HAS IT AS A WAVE BUT KEEPS IT ALONG THE EAST COAST OF FLORIDA
FOR A WHILE AND THEN INTO CENTRAL FLORIDA.

OTHER THAN THAT AN UPPER LEVEL TROUGH FROM THE NORTH MAY BE POSSIBLE
FRIDAY NIGHT/SATURDAY.

80

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

ABUNDANT MOISTURE WILL KEEP CLOUDS AND PRECIPITATION AROUND FOR MUCH
OF THE UPCOMING TAF CYCLE.  THUNDERSTORMS WILL BECOME MORE NUMEROUS
THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE MIDDLE TO UPPER 80S.
SHOWERS AND THUNDERSTORMS WILL DECREASE IN BOTH INTENSITY AND
COVERAGE OVERNIGHT...BUT A FEW WILL LIKELY LINGER THROUGH MORNING.
CLOUD DECKS SHOULD RUN AROUND TEN THOUSAND FEET...LOWERING TO 3 TO 5
THOUSAND IN THE VICINITY OF THUNDERSTORMS.

OVERNIGHT...FOG OR MIST LOOKS LIKELY FOR TUSCALOOSA, BIRMINGHAM,
ANNISTON, AND CALERA.  VISIBILITY WILL LIKELY DECREASE TO 3 TO 5
MILES BETWEEN 08 AND 13Z. MORE SHOWERS ARE EXPECTED TOMORROW.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  87  71  89 /  60  50  20  20
ANNISTON    72  88  72  91 /  60  50  20  20
BIRMINGHAM  71  89  74  91 /  60  60  20  40
TUSCALOOSA  73  89  73  93 /  60  60  40  50
CALERA      71  89  73  91 /  60  60  30  50
AUBURN      72  89  71  91 /  70  60  30  50
MONTGOMERY  72  90  74  93 /  70  60  40  60
TROY        73  89  72  92 /  70  70  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

80/80/12
Hazardous weather outlook, Jul 29, 4:15 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT SAT JUL 29 2006

ALZ011>015-017>050-302215-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
515 PM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING MICROBURSTS...
DAMAGING WINDS UP TO 60 MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL OF ONE TO TWO INCHES CAN BE EXPECTED SOUTH OF INTERSTATE 20
THROUGH 10 PM CDT.

A STRONG LOW PRESSURE DISTURBANCE WILL MOVE ACROSS CENTRAL ALABAMA
THIS EVENING.  WITH A WARM MOIST UNSTABLE AIRMASS IN PLACE...STRONG
TO SEVERE THUNDERSTORMS CAN BE EXPECTED SOUTH OF INTERSTATE 20.
THE STORMS WILL WEAKEN BETWEEN 830 AND 10 PM CDT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS WITH GUSTY WINDS UP TO 50 MPH...LOCALLY
HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL AGAIN DEVELOP ON
SUNDAY BETWEEN 1 AND 10 PM CDT...MAINLY SOUTH OF INTERSTATE 20.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED AND ACTIVATION CAN BE EXPECTED SOUTH OF INTERSTATE 20
THROUGH 10 PM CDT.

MBS/91

In the hours before

Special weather statement, Jul 29, 4:09 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT SAT JUL 29 2006

ALZ019-021-023>028-030>035-292315-
BIBB-CALHOUN-CHILTON-CLAY-CLEBURNE-GREENE-HALE-JEFFERSON-PERRY-
SHELBY-ST. CLAIR-SUMTER-TALLADEGA-TUSCALOOSA-
509 PM CDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY...SUMTER...HALE...
CHILTON...GREENE...BIBB...CLAY...SHELBY...TUSCALOOSA...TALLADEGA...
JEFFERSON...CLEBURNE...CALHOUN AND ST. CLAIR COUNTIES UNTIL 615 PM
CDT...

...WINDS 35 TO 50 MILES AN HOUR...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS COVERING ALL OF CENTRAL ALABAMA...MOVING
SOUTHEAST AT 15 MPH.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WIND 35 TO 50 MPH
AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF
SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Local storm report, Jul 29, 4:19 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FUNNEL CLOUD     WALDO                   33.39N 86.04W
07/29/2006                   TALLADEGA          AL   TRAINED SPOTTER

            AN ADDITIONAL REPORT OF A FUNNEL CLOUD NEAR WALDO.

&&

JONES/90
Local storm report, Jul 29, 4:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     INVERNESS               33.40N 86.72W
07/29/2006  M50 MPH          SHELBY             AL   BROADCAST MEDIA

            MEASURED WIND GUST ON LOCAL MEDIA MESONET.

&&

JONES/90
Local storm report, Jul 29, 4:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     BIRMINGHAM              33.53N 86.80W
07/29/2006  M55 MPH          JEFFERSON          AL   ASOS

            ASOS MEASURED 55 MPH AT THE BIRMINGHAM AIRPORT.

&&

JONES/90
Local storm report, Jul 29, 4:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     TUSCALOOSA              33.24N 87.54W
07/29/2006  M43 MPH          TUSCALOOSA         AL   ASOS

            ASOS MEASURED 43 MPH AT THE TUSCALOOSA AIRPORT.

&&

JONES/90
Local storm report, Jul 29, 4:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     5 SW TRUSSVILLE         33.58N 86.65W
07/29/2006  M44 MPH          JEFFERSON          AL   AWOS

            AWS SITE AT BIRMINGHAM RACE COURSE REPORTED 44 MPH WIND
            GUST.

&&

JONES/90

The radar

The Birmingham radar (KBMX), 67 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Autauga

When
July 29, 5:20 PM CST
Where
Autauga County, Jones
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.583, -86.917

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522690.